In an episode entitled "Spinning a Pill" and airing early in 2011, Marketplace interviewed a number of young women who were either already using or had been taking the Yasmin pill. Included were interviews with one young university student who developed a blood clot in her lung.
Jennifer was experiencing intense pain while breathing after being on Yasmin for about a year. After being told at a walk-in clinic that she was likely suffering from the flu and urged to simply go home and rest, Jennifer was at the hospital later that night after the pain in her chest while trying to breath intensified. "It sounds overly dramatic," Jennifer told the CBC, "but I thought I was going to die…"
Her father could hear her sobbing and rushed her to hospital, where she was diagnosed with a pulmonary embolism.
Hayley is another young woman profiled in the Marketplace report on Yasmin and Yaz side effects. She started taking Yaz at 15 to help control her symptoms of pre-menstrual syndrome (PMS), based on the advertisements for Yaz at the time. Three months into her Yaz regime, Hayley started throwing up and experiencing intense pain in her right side. She started losing weight.
After her mother insisted on an ultrasound, it was determined that the young woman's gall bladder—normally the size of a walnut—had ballooned to that of a grapefruit. Hayley had to undergo immediate emergency surgery to have her gall bladder removed. Her mother says Hayley will have digestive problems for the remainder of her life. They have joined the class action in Canada.
CBC reported that Bayer had initially accepted the invitation of an interview for the show, and then later declined. The manufacturer of Yasmin and Yaz birth control pills did suggest the CBC talk to a physician, who noted that research suggesting Yasmin was more dangerous than other birth control pills was inconclusive, and was methodologically flawed. He noted that he prescribed Yasmin regularly, and that his own daughter was on the product.
It was pointed out that two studies funded by Bayer showed no increased risk of blood clot with Yasmin when compared to other older forms of oral contraceptives. As for the studies that showed an increased risk, three parties who commented—the physician, the manufacturer and a professor with expertise in drug studies from Boston University—all agree on methodological flaws with those studies.
However, Susan Jick at Boston University told interviewer Erica Johnson that "those flaws, had they been corrected, in fact, the risks might have been even higher than they already showed."
"So the research showing there's a risk—those numbers could actually be even greater?" Johnson asked.
Jick will be publishing two studies of her own. She hinted that her findings would prove to be more consistent with newer studies that suggest a small, increased risk of blood clots with Yasmin. Jick also told interviewer Erica Johnson that if she had a daughter, she would not be comfortable with her taking Yasmin.
Responders to the CBC following the broadcast of "Spinning a Pill" are varied. Mary alleges she began having intense heart palpitations after taking Yasmin. "I would be sitting in bed reading a book and suddenly my heart would be leaping out of my chest uncontrollably," she writes.
One responder who supports Yasmin told of having a stroke when she was 14 while taking an older, more traditional birth control product. Her doctor suggested she switch to Yasmin at a time when the product was not yet available in Canada (Yasmin is now the biggest-selling oral contraceptive in that country). Emily has been taking Yasmin for 10 years now with no problem.
But that's not the story Stacey Gillis tells on the CBCNews.ca Facebook page. Her 19-year-old daughter developed a large Yasmin blood clot on the inside of her thigh to her knee because of Yasmin. Her daughter now has to take Warfarin to prevent blood clots, and requires a constant barrage of blood work and monthly ultrasounds.
READ MORE YASMIN BIRTH CONTROL LEGAL NEWS
And then there is the story of Vicky, a university student from Toronto, who started taking Yasmin only to experience Yasmin side effects and breathing problems within five or six weeks of starting the product. The doctor at a public health clinic told her family it was probably asthma. However, when Vicky said that she had briefly passed out after simply climbing a flight of stairs, her brother took Vicky back to a public health clinic, where she collapsed and died later in the hospital. Her father told the CBC that the pulmonary embolisms were just too large, too pervasive. Vicky was 26.